Alert archive / Hawaii / Flash Flood Warnings in 2013

Flash Flood Warning 57, NWS Honolulu, HI

November 9, 2013Kauai County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Nov 9, 2013, 12:29 PM HST for Kauai County, Hawaii. It was in force for 11 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 9, 2013, 12:29 PM HST (22:29 UTC)
Expired
Nov 9, 2013, 11:22 PM HST
In force
11 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Kauai County, HI

The radar

The South Kauai radar (PHKI), 29 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 9, 2:05 PM HSTFLASH FLOODHanalei, HIHANALEI BRIDGE CLOSED AS OF 205PM DUE TO WATER CROSSING THE ROADWAY.
Nov 9, 6:05 PM HSTFLASH FLOODHanalei, HIKAUAI CIVIL DEFENSE REPORTED KUHIO HIGHWAY AT HANALEI IS CLOSED DUE TO FLOODING.
Nov 9, 7:35 PM HSTFLASH FLOODNne Hanalei, HIKAUAI CIVIL DEFENSE REPORTED LANE CLOSURE DUE TO PONDING WATER ON ROADWAYS IN MALUHIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 96 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 10.5 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2013-11-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1097 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2013-11-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1097 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
626 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

209 
WGHW50 PHFO 092229
FFWHFO
HIC007-100130-
/O.NEW.PHFO.FF.W.0057.131109T2229Z-131110T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
1229 PM HST SAT NOV 9 2013

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF KAUAI IN KAUAI COUNTY

* UNTIL 330 PM HST

* AT 1218 PM HST...A GAGE ON THE HANALEI RIVER INDICATED A RAPID 
  RISE IN THE WATER LEVEL THAT WILL LEAD TO FLOODING AT THE HANALEI 
  BRIDGE ACROSS KUHIO HIGHWAY. HEAVY SHOWERS CONTINUE TO FALL OVER 
  THE INTERIOR AS WELL.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  HAENA...WAINIHA...NA PALI STATE PARK...MOLOAA...KALALAU VALLEY...
  PRINCEVILLE...KILAUEA AND HANALEI.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN
EFFECT FOR THE ISLAND OF KAUAI IN KAUAI COUNTY.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 330 PM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2218 15979 2228 15949 2222 15932 2207 15942
      2201 15972

$$
WROE
9 follow-up statements
942 
WGHW70 PHFO 100020
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
220 PM HST SAT NOV 9 2013

HIC007-100130-
/O.CON.PHFO.FF.W.0057.000000T0000Z-131110T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KAUAI HI-
220 PM HST SAT NOV 9 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF KAUAI IN
KAUAI COUNTY UNTIL 330 PM HST...

KAUAI CIVIL DEFENSE HAS REPORTED THAT KUHIO HIGHWAY AT THE HANALEI 
RIVER IS CLOSED DUE TO WATER ON THE ROAD. ALTHOUGH RAINFALL HAS 
DIMINISHED IN THE PAST HOUR...RUNOFF WILL REMAIN HIGH...AND 
ADDITIONAL HEAVY RAIN IS POSSIBLE.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HAENA...
WAINIHA...NA PALI STATE PARK...MOLOAA...KALALAU VALLEY...
PRINCEVILLE...KILAUEA AND HANALEI.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 330 PM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2218 15979 2228 15949 2222 15932 2207 15942
      2201 15972

$$

WROE
208 
WGHW50 PHFO 100121
FFWHFO
HIC007-100330-
/O.EXT.PHFO.FF.W.0057.000000T0000Z-131110T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
321 PM HST SAT NOV 9 2013

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF KAUAI IN KAUAI COUNTY

* UNTIL 530 PM HST

* AT 312 PM HST...CIVIL DEFENSE REPORTS THAT THE KUHIO HIGHWAY 
  REMAINS CLOSED AT THE HANALEI RIVER DUE TO FLOODING. ADDITIONAL 
  HEAVY SHOWERS PERSIST OVER THE INTERIOR OF KAUAI...AND A FLOOD 
  THREAT REMAINS FOR OTHER STREAMS ON NORTHERN AND NORTHEAST KAUAI.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  HAENA...NA PALI STATE PARK...MOLOAA...KALALAU VALLEY...
  PRINCEVILLE...KILAUEA AND HANALEI.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS FLASH FLOOD WARNING REPLACES THE PRE-EXISTING WARNING THAT WAS
IN EFFECT FOR THE ISLAND OF KAUAI IN KAUAI COUNTY.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 530 PM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2218 15979 2228 15949 2222 15932 2207 15942
      2201 15972

$$
WROE
516 
WGHW70 PHFO 100212
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
412 PM HST SAT NOV 9 2013

HIC007-100330-
/O.CON.PHFO.FF.W.0057.000000T0000Z-131110T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KAUAI HI-
412 PM HST SAT NOV 9 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF KAUAI IN
KAUAI COUNTY UNTIL 530 PM HST...

KAUAI CIVIL DEFENSE HAS REPORTED THAT KUHIO HIGHWAY AT THE HANALEI 
RIVER HAS BEEN PARTIALLY REOPENED. ADDITIONAL HEAVY RAINFALL IS 
OCCURRING IN THE INTERIOR...AND ANOTHER RISE IN THE HANALEI RIVER IS 
POSSIBLE.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HAENA...
WAINIHA...NA PALI STATE PARK...MOLOAA...KALALAU VALLEY...
PRINCEVILLE...KILAUEA AND HANALEI.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 530 PM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2218 15979 2228 15949 2222 15932 2207 15942
      2201 15972

$$

WROE
347 
WGHW50 PHFO 100325
FFWHFO
HIC007-100630-
/O.EXT.PHFO.FF.W.0057.000000T0000Z-131110T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
525 PM HST SAT NOV 9 2013

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF KAUAI IN KAUAI COUNTY

* UNTIL 830 PM HST

* AT 518 PM HST...KAUAI CIVIL DEFENSE REPORTS THAT KUHIO HIGHWAY AT 
  THE HANALEI RIVER REMAINS PARTIALLY OPEN TO TRAFFIC. ADDITIONAL 
  HEAVY RAINFALL IS OCCURRING IN THE INTERIOR...AND ADDITIONAL RISES 
  IN THE HANALEI RIVER AND OTHER RIVERS ACROSS NORTH AND NORTHEAST 
  KAUAI ARE POSSIBLE.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  HAENA...NA PALI STATE PARK...MOLOAA...KALALAU VALLEY...
  PRINCEVILLE...KILAUEA AND HANALEI.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS FLASH FLOOD WARNING REPLACES THE PRE-EXISTING WARNING THAT WAS
IN EFFECT FOR THE ISLAND OF KAUAI IN KAUAI COUNTY.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 830 PM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2218 15979 2228 15949 2222 15932 2207 15942
      2201 15972

$$
WROE
737 
WGHW70 PHFO 100419
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
619 PM HST SAT NOV 9 2013

HIC007-100630-
/O.CON.PHFO.FF.W.0057.000000T0000Z-131110T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KAUAI HI-
619 PM HST SAT NOV 9 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF KAUAI IN
KAUAI COUNTY UNTIL 830 PM HST...

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HAENA...
WAINIHA...NA PALI STATE PARK...PRINCEVILLE...KILAUEA AND HANALEI.

AT 605 PM HST...KAUAI CIVIL DEFENSE REPORTED THAT KUHIO HIGHWAY AT 
THE HANALEI RIVER IS CLOSED DUE TO FLOODING. RADAR AS WELL AS 
SATELLITE DATA SHOW MORE SHOWERS WILL BE AFFECTING KAUAI AS AN 
EXTENSIVE BAND OF RAIN CLOUD REACHING THE ISLAND FROM THE NORTH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 830 PM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2218 15979 2228 15949 2222 15932 2207 15942
      2201 15972

$$

HUI/FOSTER
315 
WGHW70 PHFO 100540
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
740 PM HST SAT NOV 9 2013

HIC007-100630-
/O.CON.PHFO.FF.W.0057.000000T0000Z-131110T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KAUAI HI-
740 PM HST SAT NOV 9 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF KAUAI IN
KAUAI COUNTY UNTIL 830 PM HST...

AT 735 PM HST...KAUAI CIVIL DEFENSE REPORTED THAT KUHIO HIGHWAY AT 
THE HANALEI RIVER IS STILL CLOSED DUE TO FLOODING. THERE ARE REPORTS 
OF WATER PONDING ON THE ROAD IN MALUHIA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HAENA...
WAINIHA...NA PALI STATE PARK...PRINCEVILLE...KILAUEA AND HANALEI.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 830 PM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2218 15979 2228 15949 2222 15932 2207 15942
      2201 15972

$$

HUI/FOSTER
135 
WGHW50 PHFO 100621
FFWHFO
HIC007-100930-
/O.EXT.PHFO.FF.W.0057.000000T0000Z-131110T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
821 PM HST SAT NOV 9 2013

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF KAUAI IN KAUAI COUNTY

* UNTIL 1130 PM HST

* AT 815 PM HST...GAGES AT THE HANALEI RIVER CONTINUES TO SHOW THE 
  STREAM IS STILL AT FLOOD STAGE. KAUAI CIVIL DEFENSE REPORTS THAT 
  KUHIO HIGHWAY AT THE HANALEI RIVER IS STILL CLOSED DUE TO 
  FLOODING. RAIN CONTINUES TO FALL AT 1 TO 2 INCHES PER HOUR. THE 
  AREA OF HEAVY RAIN WAS NEARLY STATIONARY.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  HAENA...NA PALI STATE PARK...PRINCEVILLE...KILAUEA AND HANALEI.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 1130 PM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2218 15979 2228 15949 2222 15932 2207 15942
      2201 15972

$$

FOSTER
553 
WGHW70 PHFO 100757
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
957 PM HST SAT NOV 9 2013

HIC007-100930-
/O.CON.PHFO.FF.W.0057.000000T0000Z-131110T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KAUAI HI-
957 PM HST SAT NOV 9 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF KAUAI IN
KAUAI COUNTY UNTIL 1130 PM HST...

STREAM GAGES AT HANALEI WAILUA AND WAIALAE RIVERS HAVE BEGUN TO 
LEVEL OFF BUT REMAIN NEAR THE FLOOD STAGE. KAUAI CIVIL DEFENSE 
REPORTS THE HANALEI RIVER BRIDGE ALONG KUHIO HIGHWAY IS OPEN TO 
SINGLE LANE TRAFFIC ONLY. RAINFALL HAS DECREASED OVER THE LAST HOUR 
BUT ANY SIGNIFICANT HEAVY SHOWERS THAT MAY DEVELOP OVER KAUAI WOULD 
LIKELY RESULT IN ADDITIONAL FLOODING OF ANY OF THESE RIVERS.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HAENA...
WAINIHA...NA PALI STATE PARK...PRINCEVILLE...KILAUEA AND HANALEI.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 1130 PM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2218 15979 2228 15949 2222 15932 2207 15942
      2201 15972

$$

FOSTER
249 
WGHW70 PHFO 100922
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
1122 PM HST SAT NOV 9 2013

HIC007-100915-
/O.CAN.PHFO.FF.W.0057.000000T0000Z-131110T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KAUAI HI-
1122 PM HST SAT NOV 9 2013

...THE FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF KAUAI IN
KAUAI COUNTY...

WEATHER RADAR AND RAIN GAGES SHOWED THAT THE HEAVY RAINS HAVE ENDED. 
STREAMS ON KAUAI ARE ALSO TRENDING DOWNWARD. THUS THE FLASH FLOOD 
WARNING IS CANCELLED.

A FLASH FLOOD WATCH FOR THE ISLANDS OF KAUAI OAHU AND MAUI COUNTY 
REMAINS IN EFFECT UNTIL 6 AM HST SUNDAY.

LAT...LON 2218 15979 2228 15949 2222 15932 2207 15942
      2201 15972

$$

FOSTER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Nov 9, 10:00 AM HST, 2 hours 29 minutes earlier.

Area forecast discussion, Nov 9, 10:00 AM HST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
1000 AM HST SAT NOV 9 2013

.SYNOPSIS...
A COLD UPPER LEVEL TROUGH AND A MOIST AIRMASS WILL LEAD TO UNSTABLE
CONDITIONS AND THE POTENTIAL FOR HEAVY RAIN ACROSS THE STATE THIS
WEEKEND. CONDITIONS WILL BE MOST UNSTABLE ACROSS KAUAI AND OAHU...
WHERE THERE IS A SLIGHT CHANCE OF THUNDERSTORMS. A SHEAR LINE NORTH
OF THE AREA WILL MOVE SOUTH THROUGH SUNDAY NIGHT...BRINGING AN
INCREASE IN SHOWERS AND STRONGER NORTHEASTERLY WINDS. WINDS AND
RAIN WILL DIMINISH BY MID-WEEK...ALTHOUGH WE MAY SEE AN INCREASE IN
SHOWERS AGAIN LATE IN THE WEEK.

&&

.DISCUSSION...
WATER VAPOR IMAGERY SHOWS AN UPPER LEVEL TROUGH AXIS NEAR KAUAI
ORIENTED NEARLY EAST TO WEST. THIS TROUGH IS MOVING SOUTHEAST
SLOWLY. A STRONGER SHORTWAVE IS LOCATED ALMOST 600 MILES NORTH OF
KAUAI. THIS TROUGH IS MOVING TO THE SOUTH AT 20 MPH. AT THE
SURFACE...A SHEAR LINE IS LOCATED ABOUT 150 MILES NORTH OF KAUAI.
THE CLOUDS ASSOCIATED WITH THE SHEAR LINE HAVE A RAGGED APPEARANCE
ON SATELLITE IMAGERY. A SECOND SURFACE BOUNDARY IS LOCATED OVER 500
MILES NORTH OF KAUAI. THE 12Z SOUNDING FROM LIHUE SHOWS A WEAK
INVERSION NEAR 12KFT...BUT NOT ENOUGH TO INHIBIT DEEP CONVECTION. A
MODIFIED SOUNDING FOR 79/69 YIELDS ABOUT 1500 J/KG OF CAPE. THE HILO
SOUNDING SHOWS MUCH WARMER LOW/MID-LEVEL TEMPERATURES...AND ALSO
LOWER MOISTURE DEPTH...ONLY UP TO 5KFT. PRECIPITABLE WATERS RANGE
FROM 1.5 INCHES IN LIHUE TO 1.3 INCHES IN HILO...BUT THE AIRMASS IS
ACTUALLY MORE DIFFERENT THAN THAT WOULD INDICATE. THICK MID-HIGH
LEVEL CLOUDS SOUTHEAST OF THE UPPER TROUGH ARE LOCATED NEAR THE BIG
ISLAND...AND ARE CONTRIBUTING MORE TO THE PRECIPITABLE WATER
CALCULATION. THE HILO SOUNDING SHOWS A DRY LAYER BETWEEN 5KFT-10KFT.

THE UPPER TROUGH NEAR KAUAI WILL BE REINFORCED BY THE NEXT TROUGH
DIGGING SOUTHWARD. IN THE NEAR TERM...CONDITIONS REMAIN UNSTABLE...
ESPECIALLY ACROSS THE WESTERN HALF OF THE STATE. WE HAVE RECEIVED
RAINFALL REPORTS OF OVER 1 INCH PER HOUR FROM RAIN GAGES ON KAUAI
AND OAHU THIS MORNING...AND THIS ACTIVITY IS EXPECTED TO CONTINUE
WITH THE UPPER TROUGH REMAINING OVERHEAD. THERE MAY BE A DIMINISHING
TREND IN ACTIVITY DURING THE AFTERNOON DUE TO DIURNAL PROCESSES.
HOWEVER...GIVEN THE DEEP CONVECTION FLARING UP WITHIN 150 MILES
NORTH OF KAUAI...THERE APPEARS TO BE AMPLE UPPER LEVEL SUPPORT NEAR
THE TROUGH TO MAINTAIN THE MENTION OF LOCALLY HEAVY RAINFALL
THROUGH THE DAY.

THE SECOND SHORTWAVE CURRENTLY NEAR 30N IS EXPECTED TO DIG SOUTHWARD
TO KAUAI TONIGHT. THIS IMPULSE WILL PROVIDE ADDITIONAL UPPER LEVEL
SUPPORT FOR AN AIRMASS THAT IS ALREADY UNSTABLE. IT WILL ALSO HELP
TO PROPEL THE SHEAR LINE CURRENTLY TO OUR NORTH DOWN ACROSS THE
ISLANDS...ENHANCING THE AMOUNT OF LOW-LEVEL MOISTURE. WHILE THE
BOUNDARY MAY PROVIDE A LOW-LEVEL FOCUS FOR CONVECTIVE DEVELOPMENT...
THE 12Z GFS AND ECMWF SHOW IT WEAKENING AS IT MOVES ACROSS THE
STATE. THIS SEEMS REASONABLE GIVEN THE INCREASINGLY RAGGED
APPEARANCE TO THE CLOUD FEATURES ASSOCIATED WITH IT. HOWEVER...
CONSIDERING THE CONVECTIVE FLAREUPS AND LOCALIZED HEAVY RAINS THAT
WE HAVE BEEN SEEING THIS MORNING...THERE IS THE POTENTIAL FOR MORE
WIDESPREAD HEAVY RAINS TONIGHT THAT MAY REQUIRE A FLASH FLOOD WATCH.
IF HEAVY RAIN DOES DEVELOP...IT WOULD BE FOCUSED PRIMARILY ALONG
WINDWARD SECTIONS. STRONG NORTHEASTERLY WINDS WILL DEVELOP ACROSS
THE STATE BEHIND THE SHEAR LINE.

INTO THE EXTENDED FORECAST...THERE IS A GENERAL CONSENSUS BETWEEN
THE GFS/ECMWF/CANADIAN/NAVGEM WITH RESPECT TO THE GENERAL PATTERN...
SHOWING A CUTOFF LOW DEVELOPING FAR NORTHEAST OF THE STATE AND
RETROGRADING WESTWARD AS ADDITIONAL ENERGY DIGS INTO THE BACKSIDE OF
THE LOW. HOWEVER...DIFFERENCES PERSIST WITH THE TIMING AND PLACEMENT
OF INDIVIDUAL FEATURES...SO THE EXTENDED WILL CONTINUE TO FEATURE
MORE OF A BROAD-BRUSHED PATTERN. DESPITE A 1050MB HIGH DEVELOPING
FAR NORTH-NORTHWEST OF THE STATE LATE SUNDAY /A STRENGTH WHICH THE
MODELS HAVE BEEN CONSISTENT WITH FOR MOST OF THE PAST WEEK/...A
DEVELOPING SURFACE WAVE NORTH OF THE STATE WILL KEEP US SOMEWHAT
SEPARATED FROM THE STRONGEST PERSISTENT WINDS. BY MONDAY INTO
TUESDAY...WINDS WILL START TO WEAKEN AS THE LOW TO OUR NORTH
NORTHEAST STRENGTHENS AND SHIFTS THE RIDGE SOUTHWARD TOWARDS THE
ISLANDS. A BRIEF PERIOD OF DRIER LOW-LEVEL AIR IS EXPECTED MID-WEEK
BEHIND THE SHEAR LINE. HOWEVER...BOTH THE GFS AND ECMWF SHOW A WEAK
INVERTED TROUGH DEVELOPING NEAR THE STATE LATE IN THE WEEK AS A NEW
UPPER LEVEL TROUGH DIGS DOWN TO OUR LATITUDE. THIS SYSTEM MAY BRING
AN INCREASE IN MOISTURE FROM THE SOUTHEAST...LEADING TO ANOTHER
PERIOD OF WET WEATHER LATE IN THE NEW WEEK.

&&

.AVIATION...
CLOUDS AND SHOWERS COMING IN FROM THE EAST MAY PRODUCE SOME BRIEF
MVFR CONDITIONS OVER WINDWARD SLOPES AND ADJACENT WATERS BUT MOST
TAF SITES SHOULD HAVE PREVAILING VFR CONDITIONS.

THERE IS ALSO A SLIGHT CHANCE THAT A THUNDERSTORM OR TWO COULD FORM
IN THE AREA TODAY.

&&

.MARINE...
TRADE WINDS ARE ALREADY BEGINNING TO GRADUALLY INCREASE TODAY. THE
ASCAT PASS OVERNIGHT SHOWED WINDS OF 25 KT IN THE ALENUIHAHA
CHANNEL. ALSO...THE HANALEI AND WAIMEA BAY BUOYS HAVE BEEN REPORTING
SIGNIFICANT WAVE HEIGHTS ABOVE 10 FEET...WHICH IS AT LEAST 2 FEET
HIGHER THAN THE GUIDANCE FROM THE WAVE WATCH III MODEL. A SMALL
CRAFT ADVISORY IS IN EFFECT FOR PORTIONS OF THE COASTAL WATERS.
THESE CONDITIONS WILL SPREAD TO ALL COASTAL WATERS AS WINDS AND SEAS
INCREASE WITH THE APPROACH OF THE SHEAR LINE TO OUR NORTH. TRADE
WIND SPEEDS MAY APPROACH GALE FORCE OVER SOME PARTS OF THE COASTAL
WATERS FROM SUNDAY INTO MONDAY. EXPECT THE TRADES TO GRADUALLY TAPER
OFF MONDAY INTO TUESDAY.

INCREASING NORTH AND NORTHWEST SWELLS WILL PRODUCE LARGER SURF ALONG
EXPOSED NORTH FACING SHORES OF MOST ISLANDS THROUGH THIS EVENING. A
LARGE...SHORT-PERIOD NORTH NORTHEAST SWELL IS EXPECTED TO BUILD FROM
TONIGHT THROUGH SUNDAY. THIS SWELL WILL LIKELY PRODUCE SURF HEIGHTS
NEAR THE HIGH SURF ADVISORY THRESHOLDS ALONG EXPOSED NORTH AND EAST
FACING SHORES OF THE ISLANDS FROM SUNDAY INTO MONDAY...AND MAY ALSO
CAUSE PROBLEMS WITH SURGES IN NORTH FACING HARBORS.

ANOTHER SIGNIFICANT NORTH SWELL ARRIVING TUESDAY NIGHT WILL LIKELY
BUILD WELL ABOVE THE HIGH SURF ADVISORY THRESHOLD ALONG NORTH FACING
SHORES ON WEDNESDAY. IN FACT...SURF ALONG NORTH FACING SHORES MAY
APPROACH THE HIGH SURF WARNING CRITERIA WEDNESDAY.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
SMALL CRAFT ADVISORY FROM MIDNIGHT TONIGHT TO 6 PM HST SUNDAY
FOR BIG ISLAND WINDWARD WATERS-BIG ISLAND LEEWARD WATERS.

SMALL CRAFT ADVISORY FROM 6 AM THIS MORNING TO 6 PM HST SUNDAY
FOR KAUAI NORTHWEST WATERS-KAUAI WINDWARD WATERS-KAUAI CHANNEL-
OAHU WINDWARD WATERS-KAIWI CHANNEL-MAUI COUNTY LEEWARD WATERS-
PAILOLO CHANNEL-ALENUIHAHA CHANNEL-BIG ISLAND SOUTHEAST WATERS.

SMALL CRAFT ADVISORY FROM 6 PM THIS EVENING TO 6 PM HST SUNDAY
FOR OAHU LEEWARD WATERS-MAALAEA BAY.

SMALL CRAFT ADVISORY FROM NOON TODAY TO 6 PM HST SUNDAY FOR
KAUAI LEEWARD WATERS-MAUI COUNTY WINDWARD WATERS.

&&

PUBLIC...BRAVENDER
MARINE...HOUSTON/BRAVENDER
AVIATION...BURKE

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 8, 3:35 PM HSTAreal Flood AdvisoryHFOKauai3 hr
Nov 8, 5:24 PM HSTAreal Flood AdvisoryHFOKauai81 min
Nov 8, 5:45 PM HSTFlash Flood WarningHFOKauai3 hr
Nov 8, 6:45 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Nov 8, 8:04 PM HSTFlash Flood WarningHFOHonolulu3 hr
Nov 9, 3:33 AM HSTSmall Craft AdvisoryHFO3 days
Nov 9, 8:30 AM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Nov 9, 10:28 AM HSTAreal Flood AdvisoryHFOKauai2 hr
Nov 9, 10:48 AM HSTFlash Flood WatchHFOHonolulu, Kauai, Kalawao24 hr

Nearby

Flash Flood Warnings in Hawaii, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.